Alert archive / California / Tornado Warnings in 2024

Tornado Warning 1, NWS Los Angeles, CA

February 7, 2024San Luis Obispo County, California

NWS Los Angeles, CA issued this tornado warning at Feb 7, 2024, 3:37 PM PST for San Luis Obispo County, California. It was in force for 11 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 7, 2024, 3:37 PM PST (23:37 UTC)
Expired
Feb 7, 2024, 3:48 PM PST
In force
11 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County San Luis Obispo County, CA

The radar

The Vandenberg AFB radar (KVBX), 67 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 7, 3:40 PM PSTTORNADO1 Ese Los Osos, CAA low-topped mini-supercell moved onshore in the Los Osos area and produced a weak tornado just east of Los Osos that tracked towards San Luis Obispo. Damage along its path was intermittent, but mostly confined areas in close proximity to Los Osos Valley Road.
Feb 7, 3:40 PM PSTTORNADO1 Ese Los Osos, CACorrects previous tornado report from 1 ESE Los Osos. EF1 Tornado. Estimated Peak Wind 95 mph. Path Width /Maximum / 50 yards. A low-topped mini-supercell moved onshore in the Los Osos area and produced a weak tornado just east of Los Osos that tracked towards
Feb 7, 3:40 PM PSTTORNADO1 Ese Los Osos, CAEF1 TORNADO. ESTIMATED PEAK WIND 95 MPH. PATH WIDTH / MAXIMUM / 50 YARDS. A LOW-TOPPED MINI-SUPERCELL MOVED ONSHORE IN THE LOS OSOS AREA AND PRODUCED A WEAK TORNADO JUST EAST OF LOS OSOS THAT TRACKED TOWARDS SAN LUIS OBISPO. DAMAGE ALONG ITS PATH WAS INTERMITT
Feb 7, 3:41 PM PSTTORNADO1 Se Los Osos, CARating EF1. Estimated Peak Wind 95 mph. Path Length 5 miles. Path Width /maximum/ 50 yards. A low-topped mini-supercell moved onshore in the Los Osos area and produced a weak tornado just east of Los Osos. Damage along its path was intermittent in proximity to

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2024-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2024-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

221 
WFUS56 KLOX 072337
TORLOX
CAC079-080015-
/O.NEW.KLOX.TO.W.0001.240207T2337Z-240208T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service OXNARD CA
337 PM PST Wed Feb 7 2024

The National Weather Service in OXNARD has issued a

* Tornado Warning for...
  Coastal San Luis Obispo County in southwestern California...

* Until 415 PM PST.

* At 336 PM PST, severe thunderstorms capable of producing a tornado
  were located along a line extending from Morro Bay to 14 miles
  southwest of San Luis Obispo, moving east at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Morro Bay...
  Diablo Canyon...
  Baywood-Los Osos...
  and Cayucos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This line of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3534 12087 3534 12086 3532 12086 3534 12083
      3537 12087 3542 12087 3542 12081 3534 12080
      3525 12082 3519 12080 3519 12082 3524 12090
      3527 12090
TIME...MOT...LOC 2336Z 259DEG 47KT 3537 12087 3516 12089 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Lund/Cohen
1 follow-up statement
202 
WWUS56 KLOX 072348
SVSLOX

Severe Weather Statement
National Weather Service OXNARD CA
348 PM PST Wed Feb 7 2024

CAC079-072357-
/O.CAN.KLOX.TO.W.0001.000000T0000Z-240208T0015Z/
San Luis Obispo CA-
348 PM PST Wed Feb 7 2024

...THE TORNADO WARNING FOR CENTRAL SAN LUIS OBISPO COUNTY IS
CANCELLED...

The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled.  However, gusty winds are still possible with these
thunderstorms.

LAT...LON 3534 12087 3534 12086 3532 12086 3534 12083
      3537 12087 3542 12087 3542 12081 3534 12080
      3525 12082 3519 12080 3519 12082 3524 12090
      3527 12090
TIME...MOT...LOC 2346Z 259DEG 47KT 3540 12071 3519 12073 

$$

Lund/Cohen

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this tornado warning went out at Feb 7, 2:29 PM PST, 1 hour 8 minutes earlier.

Area forecast discussion, Feb 7, 2:29 PM PST, 1 hour 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
229 PM PST Wed Feb 7 2024

.SYNOPSIS...07/200 PM.

A quick moving storm will move through the area tonight with
periods of moderate to heavy rain and mountain snow with isolated
thunderstorms possible. Dry and chilly conditions expected
Thursday and Friday, except for some scattered snow showers in the
mountains. Dry weather with a slow warming trend is expected
through the middle of next week with some gusty north winds at
times in the mountains.

&&

.SHORT TERM (TDY-SAT)...07/158 PM.

A fast moving but still potent storm is moving quickly down the
California coast this afternoon. The leading edge of the rain is
knocking on the door of northern SLO County at 1pm and should exit
the area by midnight. So in any one location the rain duration
should be 4 hours or less. However, in that short period rain
rates are likely to reach a half inch per hour and locally higher,
especially if any thunderstorms develop. The best chances for
those are north of Pt Conception but certainly can't rule them out
across southern areas. Ensembles have been consistent showing
a quarter to half inch of rain on average across the area, but
factoring in a decent upslope factor and the convective nature of
this storm it's likely the models are slightly under-doing the
amounts. At the very least, areas where convective cells pass over
will easily see twice those amounts and possibly even three times.
So there's probably going to be a decent spread in the totals and
the highest amounts may not necessarily be in the mountains.

Impact-wise, areas north of Pt Conception and most urban areas all
the way through LA County will likely just see typical nuisance
flooding (ponding of water on roads, etc). However, areas that are
adjacent to hillsides and burn scars and any south facing mountain
areas, with these rates it won't take long for more slides to
occur so residents in these areas need to be prepared to take
action of evacuate. A flood watch has also been posted for LA
County, highlighting the hills and mountains as the most
vulnerable areas.

This storm is also colder than the last storm so snow levels are
expected to lower to around 3000 later tonight and rain/snow
ratios will be higher. Higher elevations (over 6000 feet) can
expect to receive another foot of snow and chances for
accumulating snow on the Grapevine (just under 4000 feet) are at
least 70%.

Most of the precip should be finished by midnight. The only areas
that will see scattered showers after that will be Central Coast
(which should taper off overnight) and in the northern mountains
(mainly Grapevine west) which could continue even into early
Friday with similar very low snow levels.

Otherwise, dry and chilly conditions expected elsewhere through
Saturday. Some overnight frost/freeze conditions are likely in
many areas, even some coastal areas.

.LONG TERM (SUN-WED)...07/158 PM.

Deterministic and ensemble mdls all agree that the extended period
will be dry. There are differences such as the EC showing a
little bout of offshore flow Saturday morning. Max temps will warm
each day, but despite this warming max temps will be below normal
through the entire period. Extended projections continue to show
a chance for another storm system for the end of next week with a
wide range of outcomes.

&&

.AVIATION...07/1912Z.

At 18Z at KLAX, there was no marine layer nor inversion.

SCT-BKN025-040 will be common at most sites, with low confidence
on when and if SCT becomes BKN. Steady rain will develop
everywherethis afternoon and evening. Moderate confidence in
timing (+/- 2 hours) and flight categories (+/- one category)
during and after the rain. There is a 10 percent chance of -TSRA
at all sites tonight.

KLAX...See above on flight category details. High confidence in NO
east wind issues through Thursday. Moderate confidence in west to
southwest winds being stronger and longer lasting then usual.
Low-end LLWS likely 00-06Z.

KBUR...See above on flight category details. Moderate confidence
in south winds being stronger and longer lasting then usual
through 06-08Z. Moderate confidence in abrupt wind shift to
northwest after. Low-end LLWS possible 00-06Z.

&&

.MARINE...07/119 PM.

High confidence that Small Craft Advisory (SCA) level west to
northwest winds will affect much of the coastal waters through at
least Thu evening, strongest this afternoon and evening. Winds
should drop off first near shore by late Thu evening, then across
the outer waters late Thursday night. Rain is expected to move
down the coast quickly this afternoon and evening. During this
time, there will be brief variations in the wind speed and
directions.

There is a 50-60% chance of SCA level winds across the southern
two outer waters zones (PZZ673/676) Fri night and Sat, and across
the SBA Channel Fri night. There is a 40% chance of SCA level
conds elsewhere Fri night.

Seas will be build into Thursday. There is a mixture of longer
period (16-18 seconds), moderate period (10-12 seconds) and wind
swell (7-9 seconds). This will create hazardous waves near the
coast, with a small chance of breaking waves at the Morro Bay and
Ventura Harbor entrances.

&&

.BEACHES...07/119 PM.

A northwest to west swell will build into the area, peak tonight
into Thursday, then lower but remain elevated through Saturday.
There is a mixture of longer period (16-18 seconds), moderate
period (10-12 seconds) and wind swell (7-9 seconds). High surf is
likely for the Central Coast (12-16 feet) and Ventura Coast (7-10
feet) through Fri, and across west facing beaches of Los Angeles
County (5-8 feet) through Fri. Due to the complexity of the
different wave groups (short to long periods) there is lower
confidence than usual for the actual surf heights.

Meanwhile the tides will continue to build. Observed tides are
running much higher than predicted (0.5 to 1.0 feet), and our
tide models continue that bias through the week. As such, the high
tides have the potential of peaking in the 7.5 to 7.8 feet range
(7.8 feet would match the highest on record). With the combination
of these tides and the high surf expected, there is a risk for
Coastal Flooding for west facing beaches during the morning high
tides (7am to 9am) through at least Friday. Thursday morning
carries the highest risk with the best combination of the highest
surf and highest tides. While the flooding will likely not be as
severe as what occurred in December 2023, there is a risk of
widespread flooding of beach areas including bike paths, parking
lots, and vulnerable roads like near Oceano Dunes and Ventura.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until noon PST Friday for zones
      87-340-346-354-362-366. (See LAXCFWLOX).
     Flood Watch in effect from 6 PM PST this evening through late
      tonight for zones 88-362-366>373-379-380-548. (See LAXFFALOX).
     Coastal Flood Advisory in effect until noon PST Friday for
      zones 340-346-354. (See LAXCFWLOX).
     Beach Hazards Statement in effect through Friday morning for
      zones 349-350. (See LAXCFWLOX).
     Winter Weather Advisory in effect until 8 AM PST Thursday for
      zones 353-376-378-379. (See LAXWSWLOX).
     Winter Storm Warning in effect until 8 AM PST Thursday for
      zones 377-380. (See LAXWSWLOX).
PZ...Small Craft Advisory in effect until 9 PM PST Thursday for
      zones 645-650-655. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 AM PST Friday for
      zones 670-673-676. (See LAXMWWLOX).

&&

PUBLIC...MW/Rorke
AVIATION...RK
MARINE...DB/Kittell/Lund
BEACHES...DB/Kittell/KL
SYNOPSIS...MW

weather.gov/losangeles

Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=lox

In the hours before

Special weather statement, Feb 7, 3:30 PM PST, 7 minutes before
Special Weather Statement
National Weather Service OXNARD CA
330 PM PST Wed Feb 7 2024

CAZ340>343-345-080015-
San Luis Obispo County Inland Central Coast CA-
San Luis Obispo County Mountains CA-Santa Lucia Mountains CA-
San Luis Obispo County Beaches CA-Southern Salinas Valley CA-
330 PM PST Wed Feb 7 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL SAN LUIS OBISPO
COUNTY THROUGH 415 PM PST...

At 329 PM PST, Doppler radar was tracking a strong thunderstorm over
Morro Bay, moving east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Doppler radar indicates weak rotation with this
         storm and while not immediately likely, this activity is
         being closely monitored for the small chance of producing a
         weak tornado.

Locations impacted include...
Morro Bay...
Atascadero...
Cayucos...
Baywood-Los Osos...
and Highway 101 over Cuesta Grade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3532 12062 3531 12087 3534 12086 3532 12086
      3534 12083 3536 12086 3537 12085 3538 12087
      3542 12087 3545 12090 3545 12096 3553 12068
TIME...MOT...LOC 2329Z 254DEG 42KT 3538 12089

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Lund/Cohen

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 4:46 PM PSTAreal Flood AdvisoryLOXLos Angeles, Ventura119 min
Feb 7, 1:41 AM PSTBeach Hazards StatementLOXSanta Barbara58 hr
Feb 7, 2:28 PM PSTFlood WatchLOXLos Angeles, Ventura14 hr
Feb 7, 3:17 PM PSTSpecial Marine WarningLOX79 min
Feb 7, 3:30 PM PSTSpecial Weather StatementLOXSan Luis Obispo45 min
Feb 7, 3:55 PM PSTSpecial Weather StatementLOXSan Luis Obispo50 min

Nearby

Tornado Warnings in California, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.